Santa Barbara County EMS trains officers to administer Naloxone as overdose calls increase
The Santa Barbara County Emergency Medical Services Agency (SBCEMSA) is training law enforcement throughout Santa Barbara County to administer the life-saving medication Naloxone.
In recent years, incidents where Naloxone is needed to reverse the effects of opioid overdose have been on the rise in Santa Barbara County.
“There’s been about a 50% increase in incidents from 2020 to 2021,” Nick Clay said.
Clay is the director of the Santa Barbara County Emergency Medical Services Agency. He said Naloxone, also known as Narcan, is a fast-acting nasal spray that can save lives by reversing the effects of an overdose due to opioids. It works if administered within 6-8 minutes of when a person's breathing begins to shut down.
“Detriments do start to happen before the 6-to-8-minute mark, so it’s required fairly quickly once they stop breathing,” he said.
In an effort to combat the opioid epidemic, the state of California authorized the training of Public Safety First Aid agencies and law enforcement to administer Naloxone.
Clay and his emergency services team train police officers, sheriff’s deputies, probation officers, park rangers and public safety personnel throughout the county to administer the medication.
Since June 2021, eighteen trainings have been conducted and around 270 public safety and law enforcement officers are now authorized to administer Naloxone in Santa Barbara County. Clay said the collaboration with law enforcement and other agencies will improve patient outcomes.
“Just the other day, the sheriff’s office had a traffic stop in which they deployed Naloxone,” he said.
In 2021, there were 727 calls to 911 that resulted in the use of Naloxone. In 20% of those cases, responders administered Narcan in the field prior to the arrival of emergency medical services.
With grants from the state, Clay said the medication is available at no charge to qualified agencies.
If you need help or think someone is experiencing a drug overdose, call 911 for emergency response.